Could flecanaide have cause or worsened Parkinson's-like symptoms?

My 80-year old father has become very slow and unsteady on his feet - 'they feel spongy', a bit confused with poor short term recall and has an occasional tremor in one hand. Up until quite recently he had been on flecainide acetate for over ten years because of atrial fibrillation. For at least the last 40 years he has been a depressed, inactive, sedentary person. The doctor recently agreed with him that he had Parkinson's Disease and he also came off FA and had a pacemaker fitted on the advice of a cardiac doctor. He is on a low dose of Sinamet (for the PD symptoms) and has never displayed symptoms such as freezing, nightmares or a mask-like face. His PD-type symptoms are certainly not getting any worse since starting this new therapy and I think he is getting better, although he doesn't agree - 'it's a progressive condition'. I can't help thinking his impairments might have been caused/exacerbated by the FA, but he refuses to countenance this suggestion.

1 Reply

  • My father had Parkinson's disease. Progression of the symptoms was slow and it was only in his late eighties that they became fairly debilitating. Almost all medications prescribed for other things had the potential to cause trembling and other Parkinson's symptoms but he always felt that in his case non of them had made the symptoms worse than hey were anyway. In my dad's case I think he was reluctant to admit they did as he needed the other medication and so couldn't see a way out of it. It was easier a d healthier in his case to accept things as they were. I should add though that in his case he most certainly did have Parkinson's disease with or without the tablets. My dad was on lessons for the Parkinson's and this kept him mobile for years until it became less effective. I hope your dad has many good years as my dad did.

    My tablet won't let me write the name of his medication and so has written lessons instead anyway, it was similar to what yours is on.x

You may also like...